Missouri, 2015Flash Flooding and Damaging Wind in Missouri, June 20 to 21, 2015
June 20 to 21, 2015 · NWS LSX · 6 events in 6 counties and zones
A cold front moved into the region and stalled out, triggering showers and thunderstorms. A number of thunderstorms developed across northern Missouri and west central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the region and stalled out, triggering showers and thunderstorms. A number of thunderstorms developed across northern Missouri and west central Illinois. Heavy rain from the storms caused flash flooding across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 5:02 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 20, 5:02 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT Sat Jun 20 2015
.SHORT TERM: (Through Tonight)
Issued at 217 PM CDT Sat Jun 20 2015
A cdfnt central IA continues to approach the area. This fnt is
expected to help initiate storms which shud reach the nrn portions
of the CWA around mid evening. A number of questions arise
regarding storms for late this evening and overnight. Believe that
what storms develop further to the N this afternoon, will eventually
grow upscale into an MCS. Based on 18z sounding from DVN, still
believe the MCS will be forward propagating on the ern flank.
However, as the llj veers tonight and becomes wly, expect back
building storms along any outflow that develops. The main question
will be how far S any outflows travel and if these boundaries
stall swd progression.
Gradually taper PoPs to chance after Midnight tonight as low level
and upper level forcing moves ewd out of the region.
Tilly
.LONG TERM: (Sunday through Next Saturday)
Issued at 316 PM CDT Sat Jun 20 2015
(Sunday through Tuesday)
Both the NAM and GFS show the cold front will move south into the
CWA and become quasi-stationary on the southerly side of the
stronger westerlies. Scattered thunderstorms should develop along
this front as the atmosphere becomes extremely unstable with MLCAPES
between 3000-4000 J/kg. Deep layer shear will be on the order of
30-40kts which supports a few severe thunderstorms, mainly
multicells. This front will then begin to move back north late on
Sunday night as shortwave ridge builds across the area.
Dry weather is still anticipated on Monday as the front will be
north of the area. By Tuesday the front will move back down into
the area as a result of shortwave trough moving across the upper
Midwest on Tuesday. The upper high will remain over the area which
will likely suppress convection over all but northeast Missouri and
west central and south central Illinois.
Do still have a concern that heat index readings will be in the
100-105 range from Sunday to possibly Wednesday. 850mb temperatures
climb into the lower 20sC on Monday and Tuesday so MOS temps in the
lower-mid 90s look reasonable. Dewpoints will be in the 70s, so
still think at least part of the area will have heat index in the
triple digits, particularly on Monday and Tuesday when some areas
may be around 105.
(Wednesday through Saturday)
Upper pattern will start off zonal on Wednesday, but become more
amplified with an upper low over the upper Midwest and large upper
high over the western CONUS by next Saturday. The ECMWF seems to
have a better continuity with this pattern. The front will move
south into the CWA late into the period bringing a chance of showers
and thunderstorms and cooler temperatures for the end of the week.
Britt
&&
.AVIATION: (For the 00z TAFs through 00z Sunday Evening)
Issued at 536 PM CDT Sat Jun 20 2015
VFR conditions will persist through the night at all TAF sites
except KUIN where the threat for thunderstorms will exist in the
05-09Z timeframe. By Sunday morning any thunderstorms moving southward
out of northern Missouri should be weakening, but remnant outflow boundaries
and a weak cold from will likely trigger additional thunderstorms
Sunday afternoon and evening near KCOU and in the KSTL metro. The
timing of these is too uncertain at this time however so will only
hint at this with a VCTS.
Specifics for KSTL: VFR conditions will persist through the night
and into midday on Sunday. VFR ceilings will likely move in around
15Z Sunday ahead of a weak cold front. This front may trigger thunderstorms
Sunday afternoon into Sunday evening so have included a VCTS starting
around 20Z.
Browning
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 20, 9:53 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT SAT JUN 20 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1053 PM CDT SAT JUN 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT ACROSS PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. A FEW STORMS MAY BE STRONG
WITH DAMAGING WINDS. HEAVY RAINFALL IS ALSO LIKELY WITH SOME OF
THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERAL POINTS ALONG THE MERAMEC...ILLINOIS...AND MISSISSIPPI
RIVERS ARE EXPECTED TO REACH MAJOR FLOOD STAGE THIS WEEKEND.
THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY AFTERNOON AND
NIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE.
HEAT INDEX READINGS MAY CLIMB INTO THE 100 TO 105 DEGREE RANGE
DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY FROM SUNDAY
INTO WEDNESDAY.
THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA
FROM MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...RAINFALL
REPORTS OVER ONE INCH...AND ANY NEW FLOODING OBSERVED TO THE
NATIONAL WEATHER SERVICE.
GOSSELIN
In the hours before
Local storm report, Jun 20, 8:24 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG QUINCY 39.93N 91.39W
06/20/2015 ADAMS IL EMERGENCY MNGR
11 INCH DIAMETER TREE SNAPPED OFF AT 8TH AND JEFFERSON
STREET .
&&
BROWNINGSpecial weather statement, Jun 20, 8:31 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
931 PM CDT SAT JUN 20 2015
ILZ058>060-095>098-MOZ027-035-036-210330-
ADAMS IL-BROWN IL-CALHOUN IL-GREENE IL-MACOUPIN IL-MARION
MO-MONTGOMERY IL-PIKE MO-PIKE IL-RALLS MO-
931 PM CDT SAT JUN 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY COUNTY IN
SOUTH CENTRAL ILLINOIS...AND NORTHERN GREENE...NORTHERN CALHOUN AND
NORTHERN MACOUPIN COUNTIES IN SOUTHWEST ILLINOIS...AND SOUTHERN
BROWN...SOUTHERN ADAMS AND PIKE COUNTIES IN WEST CENTRAL ILLINOIS...
AND NORTHEASTERN RALLS...NORTHERN PIKE AND MARION COUNTIES IN
NORTHEAST MISSOURI UNTIL 1030 PM CDT...
AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHANDLERVILLE TO 5
MILES SOUTH OF BUCKHORN TO EWING...AND MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PALMYRA...
HANNIBAL...
PITTSFIELD...
VIRDEN...
BOWLING GREEN...
LOUISIANA...
WHITE HALL...
PHILADELPHIA...
BEVERLY...
PAYSON...
THIS STORM WILL ALSO IMPACT...
INTERSTATE 172 NEAR EXIT 2.
INTERSTATE 72 FROM EXIT 4 TO EXIT 35.
INTERSTATE 55 IN ILLINOIS NEAR EXIT 63.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
KANOFSKY
Special weather statement, Jun 20, 9:03 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1003 PM CDT SAT JUN 20 2015
ILZ058>060-097>099-MOZ036-051-052-210345-
CALHOUN IL-GREENE IL-JERSEY IL-LINCOLN MO-MACOUPIN IL-MONTGOMERY
MO-MONTGOMERY IL-PIKE MO-PIKE IL-
1003 PM CDT SAT JUN 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY COUNTY IN
SOUTH CENTRAL ILLINOIS...AND GREENE...CALHOUN...MACOUPIN AND JERSEY
COUNTIES IN SOUTHWEST ILLINOIS...AND SOUTHEASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND MONTGOMERY AND LINCOLN COUNTIES IN EAST
CENTRAL MISSOURI...AND PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 1045
PM CDT...
AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GUST FRONT ALONG A LINE EXTENDING FROM ATHENSVILLE TO 10 MILES
WEST OF WHITE HALL TO CURRYVILLE...AND MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS GUST FRONT AND COULD
CAUSE SOME TREES TO FALL BECAUSE THE GROUND IS SO WET FROM THE
RECENT DAYS OF HEAVY RAINFALL.
LOCATIONS WHICH MAY BE AFFECTED INCLUDE...
BOWLING GREEN...
VIRDEN...
ELSBERRY...
CARLINVILLE...
JERSEYVILLE...
TROY...
LITCHFIELD...
BELLEVIEW...
ATHENSVILLE...
NEW HARTFORD...
THIS GUST FRONT WILL AFFECT BEAVER DAM STATE PARK...CUIVRE RIVER
STATE PARK AND LAKE LOU YAEGER.
THIS GUST FRONT WILL ALSO IMPACT...INTERSTATE 55 IN ILLINOIS FROM
EXIT 52 TO EXIT 63.
KANOFSKY
Special weather statement, Jun 20, 9:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT SAT JUN 20 2015
ILZ058>060-064-065-097>100-MOZ036-052-061-063-210430-
BOND IL-CALHOUN IL-FAYETTE IL-GREENE IL-JERSEY IL-LINCOLN MO-MACOUPIN
IL-MADISON IL-MONTGOMERY IL-PIKE MO-PIKE IL-ST. CHARLES MO-ST. LOUIS
MO-
1042 PM CDT SAT JUN 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR BOND...FAYETTE AND MONTGOMERY
COUNTIES IN SOUTH CENTRAL ILLINOIS...AND GREENE...CALHOUN...
MADISON...MACOUPIN AND JERSEY COUNTIES IN SOUTHWEST ILLINOIS...AND
SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...AND NORTHEASTERN
ST. LOUIS...NORTHEASTERN ST. CHARLES AND LINCOLN COUNTIES IN EAST
CENTRAL MISSOURI...AND SOUTHEASTERN PIKE COUNTY IN NORTHEAST MISSOURI
UNTIL 1130 PM CDT...
AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GUST FRONT ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
LITCHFIELD TO SHIPMAN TO 5 MILES WEST OF DAVIS...AND MOVING
SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS GUST FRONT AND COULD
CAUSE SOME TREES TO FALL BECAUSE THE GROUND IS SO WET FROM THE
RECENT DAYS OF HEAVY RAINFALL.
LOCATIONS WHICH MAY BE AFFECTED INCLUDE...
LITCHFIELD...
GILLESPIE...
TROY...
HILLSBORO...
STAUNTON...
NOKOMIS...
GODFREY...
ALTON...
ST. PAUL...
BETHALTO...
THIS GUST FRONT WILL AFFECT BEAVER DAM STATE PARK...CONFLUENCE STATE
PARK...CUIVRE RIVER STATE PARK...FIRST MISSOURI STATE CAPITOL
HISTORIC SITE...LAKE LOU YAEGER...PERE MARQUETTE STATE PARK AND
RAMSEY LAKE STATE PARK.
THIS GUST FRONT WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 217 TO EXIT 231.
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 76.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 63.
KANOFSKY
Flash Flood, Lewis
- When
- June 20, 10:20 PM CST to June 21, 8:30 AM CST
- Where
- Lewis County, 2.6 mi N of La Belle to 2.91 mi NNW of Deer Ridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.157, -91.930
Up to 5 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highway 156 near Ewing, Highway C east of Ewing and Highway D south of LaBelle.
Thunderstorm Wind, Marion
- When
- June 21, 12:00 AM CST
- Where
- Marion County, 0.38 mi SW of Palmyra to 0.75 mi SE of Palmyra
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.796, -91.535
Thunderstorm winds blew down numerous large tree limbs around town.
Flash Flood, Pike
- When
- June 21, 5:45 AM CST to 2:41 PM CST
- Where
- Pike County, 3.8 mi NE of Stark to Reading
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.407, -90.977
Up to 5 inches of rain fell onto already saturated soils causing flash flooding. Several roads were flooded including Highway 79 at Pike Street in Annada and Highway N west of Clarksville.
Flash Flood, Audrain
- When
- June 21, 5:45 AM CST to 2:41 PM CST
- Where
- Audrain County, 3.44 mi NW of Bassinger Corner to 1.32 mi NNW of Worchester
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.311, -91.701
Up to 6 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including County Road 777, which was washed out.
Flash Flood, Montgomery
- When
- June 21, 5:45 AM CST to 2:41 PM CST
- Where
- Montgomery County, 4.98 mi NNW of Wellsville to 2.14 mi NW of Danville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.143, -91.625
Up to 7 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Route CC east of Wellsville and Route E southeast of Middletown.
Flash Flood, Lincoln
- When
- June 21, 5:45 AM CST to 2:41 PM CST
- Where
- Lincoln County, 4.97 mi NE of Elsberry to 2.03 mi NNW of Louisville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.220, -90.733
Up to at least 8 inches of rain fell onto already saturated soils causing flash flooding across Lincoln County. Numerous roads were flooded including Highways E and H near Silex, Route B near Davis, and Routes C and MM near Moscow Mills. A number of businesses in Silex sustained flood damage due to flood waters. Over 20 people had to be rescued from their homes in and around Silex and Davis due to the flash flooding. Also, a section of railroad track near Old Monroe and Highway 79 had some of its bedding washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, June 20, 20151 death · 2 injured · $475,000 · EF1 · 44 events
- Damaging Winds in North Carolina, June 20, 20151 death · $1,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 20 to 21, 2015$640,000 · 4.25 in hail · 50 events
- Tornadoes and Hail in Iowa, June 20, 2015$596,000 · EF1 · 24 events
- Tornado and Hail in Virginia, June 20, 2015$155,000 · EF0 · 68 events
- Hail and Damaging Wind in North Dakota, June 20, 2015$1.4 million · 2 in hail · 7 events
- Damaging Winds in South Dakota, June 20, 2015$700,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Illinois, June 20, 2015$215,000 · 52 kt wind · 23 events
- Flash Flooding and Damaging Winds in West Virginia, June 20, 2015$151,000 · 52 kt wind · 14 events
- Tornado and Damaging Winds in Virginia, June 20, 2015$78,000 · EF0 · 25 events
- Hail and Damaging Winds in Indiana, June 20 to 21, 2015$120,000 · 65 kt wind · 14 events
- Damaging Winds in North Carolina, June 20, 2015$76,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595902, 595901, 595905, 595907, 595908, 595909.